MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-500-30
Medical Device Problem Codes Material Deformation (2976); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/14/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that a ped2 pipeline was deployed but the phenom 27 catheter dropped and after retrying deployment the device failed to open in the distal section.The patient was being treated for an unruptured saccular aneurysm in the para ophthalmic location.The max diameter was 6mm and the neck diameter was 6mm.The distal landing zone was 3.56mm.The proximal landing zone was 4.78m.Vessel tortuosity was severe.Dual antiplatelet treatment was administered.Pru level was 125.  during initial deployment the device was opening great but due to torturous vessels the catheter system dropped causing us to lose access.After attempting to get back into place and retry deployment it appeared the device tines had stuck together - we resheathed twice - unable to get device to open we aborted procedure.More than 50% of the pipeline had been deployed when it failed to open.The pipeline was resheathed less than or equal to 2 times.No additional steps required to open the pipeline.The pipeline was removed from the patient waith the microcatheter.Will try again with new device in a few weeks.Angiographic results post procedure was no injury.  ancillary devices: 6f terumo 20cm sheath, benchmark; phenom plus guide catheter.
 
Additional Manufacturer Narrative
Product analysis: ¿ equipment used: video inspection system (m-78210), ruler (m-83361), camera (panasonic lumix dmc-zs5), in-house 0.0265in mandrel ¿ as found condition: the pipeline flex shield was returned stuck within the distal segment of the phenom 27catheter; inside of a sealed bio-hazard bag and a shipping box.¿ visual inspection/damage location details: the distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal end of the braid was not opened due to damaged braid.The proximal end of the braid was found fully opened and frayed.No bend was found on the pushwire.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.The catheter tip and marker were examined; no damages were found.The catheter body appeared to be accordioned at 7.0cm to 20.0cm from the distal tip.No flash or voids molded were observed in the hub.No other anomalies were observed.¿ testing/analysis: the pipeline flex shield was pushed out from the catheter lumen with difficulty.The total and usable lengths of the catheter were measured to be within specifications.The catheter was flushed with water and found patent.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter hub.The mandrel successfully passed through the catheter hub with no issues; however, resistance was observed at the damaged locations.¿ conclusion: based on the returned devices, the customer complaint was confirmed as the pipeline flex shield was returned stuck inside the phenom 27 catheter.In addition, the distal end of the braid was not opened due to damaged braid.The damage to the braid on the ends of the pipeline flex shield is likely the results of the physician re-sheathing the device more than recommended two times.From the damages seen on the catheter (accordioning), pipeline braid (fraying) and hypotube (stretching); it appears there was high force used.It is likely these damages occurred when the customer attempted to deliver/retrieve the pipeline flex shield through the phenom catheter against the resistance.However, the root cause could not be determined.It is possible that the severe vessel tortuosity may have contributed to the reported issues.There was no non-conformance to specifications identified that led to the reported issues.Per our instructions for use (ifu), the user should: ¿discontinue delivery of the device if high force or excessive friction is encountered during delivery.Identify the cause of the resistance and remove device and microcatheter simultaneously.Advan cement of the ped against resistance may result in device damage or patient injury.Never advance or withdraw an intralumenal device against resistance until the cause of resistance is determined by fluoroscopy.If the cause cannot be determined, withdraw the catheter.Movement of the micro catheter against resistance may result in damage to the micro catheter, or the vessel.Do not use in patients in whom the angiography demonstrates the anatomy is not appropriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis.¿ h6.Coding updated based on analysis results.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key13972315
Report Number2029214-2022-00543
Device Sequence Number6431731
Product Code OUT
UDI-Device Identifier00763000284749
UDI-Public00763000284749
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/19/2024
Device Model NumberPED2-500-30
Device Catalogue NumberPED2-500-30
Device Lot NumberB284849
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/21/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/14/2022
Supplement Date Received by Manufacturer04/21/2022
Initial Report FDA Received Date04/01/2022
Supplement Report FDA Received Date05/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/20/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age55 YR
Patient SexFemale
Patient Weight83 KG